Tennessee, 2006

Hail and Damaging Winds in Tennessee, May 3 to 4, 2006

May 3 to 4, 2006 · NWS MEG · 5 events in 4 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 3, 2:36 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, May 3, 2:36 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
336 PM CDT WED MAY 3 2006

.DISCUSSION...

IT IS A WARM...MOIST AND UNSTABLE EARLY MAY AFTERNOON ACROSS THE
MID-SOUTH. LAPS INDICATES SURFACE LIFTED INDICES OF MINUS 6 TO
MINUS 8 ACROSS MUCH OF THE MID-SOUTH. SURFACE DEWPOINTS ARE IN THE
MID 60S AND TEMPERATURES HAVE WARMED INTO THE LOWER AND MID 80S.
THUNDERSTORMS ARE FIRING ACROSS THE AREA WITH TWO AREAS OF FOCUS.
ONE IS A WARM FRONT THAT STRETCHES ACROSS SOUTHEASTERN MO INTO
NORTHWEST TN. THINK STORMS WILL CONTINUE TO DEVELOP ALONG THIS
FRONT INTO THIS EVENING. A CONVECTIVE COMPLEX HAS DEVELOPED OVER
SOUTHEASTERN MO...THIS COMPLEX HAS BEEN MOVING MOSTLY
EASTWARD...BUT MAY HAVE A TENDENCY TO TURN MORE TO THE
EAST-SOUTHEAST ALONG THE WARM FRONT INTO MORE MOIST AND UNSTABLE AIR.
ANOTHER FOCUS FOR THUNDERSTORMS THIS AFTERNOON IS A MESOSCALE
CONVECTIVE VORTEX MOVING INTO CENTRAL AR...THIS FEATURE IS
FORECAST TO MOVE ACROSS THE MID-SOUTH TONIGHT. SCATTERED
THUNDERSTORMS ARE DEVELOPING AHEAD OF THIS FEATURE AND WILL MOVE
INTO THE MID-SOUTH INTO TONIGHT.

AN UNSETTLED AND WET WEATHER SCENARIO IS FORECAST TO PERSIST ACROSS
THE MID-SOUTH INTO AT LEAST SATURDAY. A COLD FRONT WILL APPROACH
THE AREA FROM THE NORTHWEST TONIGHT...BECOMING ORIENTED EAST TO
WEST. THE FRONT WILL SAG SLOWLY THROUGH THE MID-SOUTH THURSDAY
INTO FRIDAY. THE ATMOSPHERE IS FORECAST TO BE VERY MOIST AND
UNSTABLE ALONG AND AHEAD OF THE COLD FRONT. MEAN ATMOSPHERIC LAYER
RELATIVE HUMIDITIES ARE FORECAST 70 PERCENT OR GREATER...AND LIFTED
INDICES ARE FORECAST TO DROP TO BETWEEN MINUS 4 AND MINUS 5
THURSDAY AFTERNOON. MEANWHILE...AN UPPER LEVEL SHORT WAVE WILL
APPROACH FROM THE WEST THURSDAY. THE COLD FRONT AND UPPER LEVEL
SHORT WAVE WILL SERVE AS TRIGGERS FOR NUMEROUS TO WIDESPREAD
SHOWERS AND THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT.

THE FORECAST BECOMES MORE COMPLICATED FRIDAY INTO SATURDAY WITH
DECREASING CONFIDENCE. THE GFS PUSHES THE COLD FRONT FURTHER SOUTH
THAN THE NAM RESULTING IN DRIER WEATHER SPREADING INTO THE
MID-SOUTH FROM THE NORTH. ATTM...WILL LEAN TOWARD THE NAM WITH A
SLOWER COLD FRONTAL MOVEMENT...WHICH IS MORE IN LINE WITH OUR
CURRENT FORECAST. THINK THE GFS MAY BE OVERDONE WITH THE UPPER SHORT
WAVE AND ASSOCIATED SURFACE LOW MOVING ACROSS THE AREA THURSDAY
NIGHT...AND THUS PUSHING THE COLD FRONT TOO QUICKLY TO THE SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  67  81  64  74 /  40  70  80  50
MKL  64  79  62  71 /  40  70  80  40
JBR  65  77  59  71 /  50  70  80  30
TUP  65  84  64  77 /  30  50  60  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

&&

JCL
Hazardous weather outlook, May 3, 1:45 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT WED MAY 3 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041000-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
245 PM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MOST OF THE MID-SOUTH.

THE ATMOSPHERE COVERING THE MID-SOUTH IS MOIST AND VERY UNSTABLE.
A WARM FRONT FROM NORTHEAST ARKANSAS INTO WEST TENNESSEE WILL
CONTINUE TO PUSH NORTHWARD THIS AFTERNOON. ISOLATED TO SCATTERED
SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH OF THIS WARM FRONT
THIS AFTERNOON AND EVENING. IN ADDITION...AN UPPER LEVEL DISTURBANCE
WILL CONTINUE TO APPROACH FROM THE WEST THIS AFTERNOON AND TONIGHT
AFFECTING MUCH OF THE MID-SOUTH. ALSO...A COLD FRONT WILL APPROACH
FROM THE NORTHWEST TONIGHT. ADDITIONAL THUNDERSTORMS...SOME
SEVERE...ARE POSSIBLE AHEAD OF THESE WEATHER SYSTEMS THIS AFTERNOON
INTO TONIGHT. THE MAIN THREATS OF SEVERE WEATHER THIS AFTERNOON AND
TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL CONTINUE TO MOVE SLOWLY THROUGH THE MID-SOUTH
THURSDAY AND FRIDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE
ENTIRE REGION. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE
BOTH THURSDAY AND FRIDAY WITH LARGE HAIL AND DAMAGING WINDS AS THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED FOR THIS AFTERNOON INTO
THIS EVENING. PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE. SPOTTER ACTIVATION MAY BE REQUIRED
THURSDAY AND FRIDAY.

JCL

In the hours before

Local storm report, May 3, 2:17 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   LAW ENFORCEMENT

&&

AARON
Local storm report, May 3, 2:25 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   LAW ENFORCEMENT

0322 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

&&

AARON
Local storm report, May 3, 3:08 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
408 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   LAW ENFORCEMENT

0322 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

0345 PM     HAIL             DELL                    35.86N 90.03W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   POST OFFICE

0400 PM     HAIL             5 E KENNETT             36.24N 89.96W
05/03/2006  M1.00 INCH       PEMISCOT           MO   LAW ENFORCEMENT

            HAIL REPORTED RIGHT ALONG COUNTY LINE OF DUNKLIN AND
            PEMISCOT COUNTIES

0400 PM     HAIL             4 E KENNETT             36.24N 89.98W
05/03/2006  M0.75 INCH       DUNKLIN            MO   LAW ENFORCEMENT

&&

AARON
Local storm report, May 3, 3:16 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
416 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   LAW ENFORCEMENT

0322 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

0345 PM     HAIL             DELL                    35.86N 90.03W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   POST OFFICE

0400 PM     HAIL             4 E KENNETT             36.24N 89.98W
05/03/2006  M0.75 INCH       DUNKLIN            MO   LAW ENFORCEMENT

0400 PM     HAIL             5 E KENNETT             36.24N 89.96W
05/03/2006  M1.00 INCH       PEMISCOT           MO   LAW ENFORCEMENT

            HAIL REPORTED RIGHT ALONG COUNTY LINE OF DUNKLIN AND
            PEMISCOT COUNTIES

0405 PM     TSTM WND DMG     2 S TRUMANN             35.65N 90.52W
05/03/2006                   POINSETT           AR   LAW ENFORCEMENT

            TREES DOWN

&&
Local storm report, May 3, 3:47 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
447 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   LAW ENFORCEMENT

0322 PM     HAIL             LEACHVILLE              35.92N 90.26W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

0345 PM     HAIL             DELL                    35.86N 90.03W
05/03/2006  M0.75 INCH       MISSISSIPPI        AR   POST OFFICE

0400 PM     HAIL             5 E KENNETT             36.24N 89.96W
05/03/2006  M1.00 INCH       PEMISCOT           MO   LAW ENFORCEMENT

            HAIL REPORTED RIGHT ALONG COUNTY LINE OF DUNKLIN AND
            PEMISCOT COUNTIES

0400 PM     HAIL             4 E KENNETT             36.24N 89.98W
05/03/2006  M0.75 INCH       DUNKLIN            MO   LAW ENFORCEMENT

0405 PM     TSTM WND DMG     2 S TRUMANN             35.65N 90.52W
05/03/2006                   POINSETT           AR   LAW ENFORCEMENT

            TREES DOWN

0430 PM     HAIL             2 SW OSCEOLA            35.68N 90.02W
05/03/2006  E1.00 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

&&

The radar

The Memphis radar (KNQA), 47 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
May 3, 3:55 PM CST to 4:00 PM CST
Where
Lauderdale County, Ashport
Measured
50 kt (58 mph) estimated gust
Property damage
$10
Reported by
LAW ENFORCEMENT
Coordinates
35.767, -89.800

Hail, Tipton

When
May 3, 4:15 PM CST to 4:20 PM CST
Where
Tipton County, 4 mi W of Covington
Measured
0.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.567, -89.733

Thunderstorm Wind, Lauderdale

When
May 3, 5:25 PM CST to 5:30 PM CST
Where
Lauderdale County, 6 mi SE of Henning
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.600, -89.500

Trees were knocked down on a county road 6 miles southeast of Henning.

Thunderstorm Wind, McNairy

When
May 3, 7:20 PM CST to 7:25 PM CST
Where
McNairy County, Selmer
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
35.183, -88.600

Straight line winds blew down numerous large tree limbs in Selmer.

Hail, Shelby

When
May 4, 1:50 AM CST to 1:55 AM CST
Where
Shelby County, Germantown
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.083, -89.817

Penny size hail was reported on Kostka Lane in Germantown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509412, 5509413, 5509414, 5509415, 5509416.